Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 362, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 29, 1998, 7:53 PM CDT for Rush County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1998, 7:53 PM CDT (00:53 UTC)
- Expired
- Sep 29, 1998, 8:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 8:07 PM CDT | Hail 1 | Loretta, KS | |
| Sep 29, 8:15 PM CDT | Hail 0.75 | Liebenthal, KS | |
| Sep 29, 8:15 PM CDT | Hail 0.75 | Liebenthal, KS | Hail completely covered the ground. |
| Sep 29, 8:20 PM CDT | Hail 1 | Loretta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3089 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 300053 RRA SVRDDC KSC165-300140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS * UNTIL 840 PM CDT * AT 749 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF LORETTA OR NEAR LIEBENTHAL MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED LORETTA BY 800 PM CDT OTIS BY 815 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. GERARD/MCCAMMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:18 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 29, 3:18 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT TUE SEP 29 1998 SURFACE BOUNDARY WAS LOCATED ACROSS THE NORTHWESTERN COUNTIES OF THE CWA THIS AFTERNOON AS ATMOSPHERE CONTINUES TO DESTABILIZE. SFC PLOTS INDICATING WIND CONFLUENCE AND MOISTURE FLUX CONV NEAR FRONTAL BOUNDARY AT 18Z. BEST INSTABILITY SEEMS TO BE ACROSS THE EAST. ALL MODELS AREA FAIRLY CONSISTANT AND IN AGREEMENT WITH EACH OTHER IN KEEPING THIS WEAK BOUNDARY NEARLY STATIONARY OVERNIGHT. WILL THEREFORE GO WITH SLIGHTLY HIGHER POPS ACROSS THE NORTHERN CWA NEAR THE FRONTAL BOUNDARY THAN THE SOUTHEAST TONIGHT. THE BIG QUESTION THIS AFTERNOON IS THE SFC HIGH THAT WILL MOVE OUT OF CANADA INTO THE NORTHERN PLAIN AND PUSH A COLD FRONT SOUTH ACROSS THE STATE ON WEDNESDAY. INITALLY THERE APPEARS TO BE LIMITED UPPER LEVEL SUPPORT...HOWEVER THIS GRADUALLY CHANGES DURING THE AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD MAINLY BE CONFINED NEAR THIS FRONT. WITH ISENTROPIC LIFT KEEPING CLOUDS AND MAINLY LIGHT RAIN OVER THE AREA THROUGH WEDNESDAY NIGHT. THE SLOW MOVING UPPER LEVEL LOW OVER SOUTHWEST CALIFORNIA THIS AFTERNOON WILL EVENTUALLY MOVE INTO UTAH LATE WED. UPPER LEVEL DIVERGENCE WILL THEN INCREASE AS CYCLONIC FLOW ALOFT MOVES INTO SOUTHWESTERN KS LATE WED NIGHT AND THU. WILL BE KEEP CLOUDS AND PCPN IN THE AREA ON THURSDAY. ONGOING EXTENDED FORECAST LOOKS GOOD. TODAYS MODELS SHOW THE CANADIAN HIGH STRONGER THAN PREVIOUS RUNS...AND THIS SEEMS REASONABLE GIVEN CURRENT OBS OVER WESTERN CANADA. BOTTOM LINE IS THAT COOL CONDITIONS ASSOCIATED WITH THIS HIGH AND UPSLOPE WILL PREVAIL THROUGH WEEKS END. AS UPPER FLOW BECOMES MORE SOUTHWESTERLY WITH TIME AND RETURN SURFACE FLOW SETS UP...WE SHOULD SEE THE COLD AIR SCOUR OUT OVER THE WEEKEND ALONG WITH WARMER TEMPERATURES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 062/076 049/061 049 356 GCK 061/075 053/061 049 356 EHA 059/082 053/061 049 346 LBL 060/082 052/062 049 346 HYS 062/076 050/060 049 354 P28 065/080 055/064 050 236 .DDC...NONE. RB/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Sep 30, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Sep 30, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Sep 30, 2:17 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.